Missouri, 2011

Hail and Damaging Winds in Missouri, April 3 to 4, 2011

April 3 to 4, 2011 · NWS LSX · 11 events in 6 counties and zones

A strong cold front moved through the area, triggering showers and thunderstorms. A few of the storms produced large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A strong cold front moved through the area, triggering showers and thunderstorms. A few of the storms produced large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 3, 5:35 PM CST, 4 hours 40 minutes earlier.

Area forecast discussion, Apr 3, 5:35 PM CST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
635 PM CDT SUN APR 3 2011

.DISCUSSION...
/437 PM CDT SUN APR 3 2011/

APOLOGIZE FOR THE DELAY...BUT THERE WERE COMMS PROBLEMS EARLIER.

MAIN FORECAST HIGHLIGHTS WILL INCLUDE...VERY WARM AND WINDY
CONDITIONS CONTINUING INTO PARTS OF THIS EVENING...SEVERE
THUNDERSTORM POTENTIAL FOR MAINLY THIS EVENING...POTENTIAL FOR
FREEZE WARNINGS FOR EARLY TUESDAY MORNING...AND AN ACTIVE PATTERN
HEADING INTO LATE NEXT WEEK AND NEXT WEEKEND.

RECORD HI TEMPS WERE SET AT KSTL AND KCOU FOR TODAY.

LOOK FOR STRONG SFC WNDS OUT OF THE S-SW OF 25-35MPH SUSTAINED WITH
GUSTS TO 40-50MPH TO CONTINUE INTO EARLY THIS EVENING FOR MUCH OF
THE FA....AND AS A RESULT WILL ALLOW THE WIND ADVISORY TO EXPIRE AT
8 PM...BUT THEY SHOULD STILL BE CAPABLE OF GUSTS TO 35 MPH AT TIMES
DEEPER INTO THE NIGHT FOR AREAS AHEAD OF THE FRONT...ESPECIALLY S
AND E OF STL METRO.

TSRA POTENTIAL NEAR THE CDFNT IS BEING HELD IN CHECK BY STRONG H700
CAP...BUT THIS IS EXPECTED TO ERODE BY 00Z WITH SUPERCELL INITIATION
AT THAT TIME. MAIN SEVERE WX THREAT FOR OUR FA WILL BE FOR LATER
THIS EVENING NEAR THE STRONG SFC CDFNT IN NERN MO AND THIS WILL
EXPAND SEWD FOR MUCH OF THE FA... ESPECIALLY FOR AREAS N AND W OF
STL CITY...DURING THE COURSE OF SUNDAY EVENING. TRANSITION FROM
SUPERCELLS TO MORE LINEAR CONVECTION WITH A DAMAGING WIND THREAT IS
EXPECTED FOR LATER THIS EVENING AND THIS SHOULD BE THE PRIMARY
CONVECTIVE MODE FOR OUR FA...ALTHOUGH LARGE HAIL AND ISOLATED
TORNADOES MAY ACCOMPANY THE SEVERE WX WHEN IT FIRST ENTERS THE NWRN
FA. STRENGTH OF CDFNT AND FORCING ALOFT WILL BE SUCH TO KEEP RAIN
THREAT GOING ON BOTH SIDES OF THE FRONT...BUT THUNDER SHOULD END
JUST BEHIND THE CDFNT.

SOUTHERLY FLOW AHEAD OF THE FRONT WILL KEEP TEMPS QUITE MILD FOR
THIS TIME OF YEAR...WITH READINGS NOT LIKELY TO DROP BELOW 65F...
WHILE BEHIND THE FRONT...STRONG CAA THRU MONDAY MORNING WILL RESULT
IN FREEFALL OF TEMPS INTO THE 40S BY MIDDAY AND THERE THEY WILL
REMAIN INTO THE AFTN HOURS.

THERE IS POTENTIAL FOR A FREEZE FOR EARLY TUESDAY MORNING...
ESPECIALLY FOR CNTRL MO...WITH TEMPS EXPECTED TO DROP TO NEAR 30F AT
THIS TIME. THIS MAY ALSO AFFECT PARTS OF THE WRN STL METRO AREA AS
WELL.

A DRY PERIOD THEN ENVELOPES THE AREA FOR TUESDAY AND WEDNESDAY AS
TEMPS RECOVERY BACK TO ABOVE AVERAGE ON WEDNESDAY...WITH THE ACTIVE
PATTERN THEN BEGINNING FOR THURSDAY WITH A SHORTWAVE PASSING THRU A
BROAD SOUTHWEST FLOW PATTERN ALOFT...AND THESE CHCS FOR TSRA WILL
CONTINUE INTO THE WEEKEND AS A SERIES OF UPPER LEVEL DISTURBANCES
CONTINUE TO EJECT OUT FROM A STRONG SHORTWAVE BASED OVER THE WRN
CONUS THAT WILL SLOWLY BE APPROACHING THE FA BY THE END OF THE
PERIOD AND THIS WILL BE COUPLED WITH THE PRESENCE OF A SFC FRONT
THROUGHOUT NEARLY THE ENTIRE PERIOD. MODELS HAVE CONVERGED ON A
COMMON SOLUTION IN MUCH BETTER FASHION THAN THEY WERE AT THIS TIME
YESTERDAY AND SO FCST CONFIDENCE HAS INCREASED AS A RESULT. WENT
WITH ABOVE AVERAGE TEMPS GENERALLY THRU THIS PERIOD WITH THE FRONT
EXPECTED TO BE EITHER IN THE NRN HALF OF THE FA OR JUST N OF THE
FA...AND THIS MAKES SENSE THAT ANY PUSH S WOULD BE CONSERVATIVE WITH
A PREVAILING SWLY MID LEVEL FLOW IN PLACE...AND A STEADY 30PCT POP
OR HIGHER FOR MOST PERIODS GIVEN THE OVERALL FAVORABLE SETUP FOR
PCPN AS IT IS...BUT ALSO DEALING WITH CLIMO POPS THAT ARE ALREADY
30PCT FOR THIS TIME OF YEAR ANYWAY.

TES
&&

.AVIATION...
/635 PM CDT SUN APR 3 2011/

SOUTHWEST WINDS TO DIMINISH A BIT THIS EVENING...BUT WILL STILL SEE
GUSTS IN EXCESS OF 25 KTS AT TIMES AHEAD OF A VERY STRONG COLD
FRONT. THUNDERSTORMS HAVE BEGUN TO DEVELOP OVER IA AND EASTERN KS AS
OF 23Z. WILL SEE ACTIVITY CONTINUE TO FIRE AND MOVE EASTWARD WITH
THE FRONT.  TIMING IS STILL A BIT TRICKY...BUT HAVE STORMS MOVING
THROUGH KUIN BETWEEN 03Z AND 06Z...KCOU BETWEEN 04Z AND 07Z AND
KSUS/KSTL BETWEEN 05Z AND 09Z. BEHIND THE FRONT...CIGS ARE STILL
EXPECTED TO DROP...POSSIBLY INTO THE IFR RANGE SO ADDED TEMPO
MENTION AT ALL TAF SITES. MODELS CONTINUE TO HAVE SHOWER ACTIVITY
BEHIND THE FRONT SO KEPT MENTION IN TAFS WITH ACTIVITY WINDING DOWN
BY MID TO LATE MORNING ON MONDAY AND CIGS LIFTING BY AFTERNOON.
ANOTHER ISSUE WILL BE WINDS BEHIND THE FRONT...QUITE BREEZY FROM THE
NORTHWEST WITH GUSTS TO NEAR 25 KTS AT TIMES.

SPECIFICS FOR KSTL...SOUTHWEST WINDS TO DIMINISH A BIT THIS
EVENING...BUT WILL STILL SEE GUSTS IN EXCESS OF 25 KTS AT TIMES
AHEAD OF A VERY STRONG COLD FRONT. THUNDERSTORMS HAVE BEGUN TO
DEVELOP OVER IA AND EASTERN KS AS OF 23Z. WILL SEE ACTIVITY CONTINUE
TO FIRE AND MOVE EASTWARD WITH THE FRONT.  TIMING IS STILL A BIT
TRICKY...BUT HAVE STORMS MOVING INTO KSTL BETWEEN 05Z AND 09Z.
BEHIND THE FRONT...CIGS ARE STILL EXPECTED TO DROP...POSSIBLY INTO
THE IFR RANGE SO ADDED TEMPO MENTION. MODELS CONTINUE TO HAVE SHOWER
ACTIVITY BEHIND THE FRONT WITH ACTIVITY WINDING DOWN BY 17Z AND CIGS
LIFTING TO VFR BY 23Z. ANOTHER ISSUE WILL BE WINDS BEHIND THE
FRONT...QUITE BREEZY FROM THE NORTHWEST WITH GUSTS TO NEAR 25 KTS AT
TIMES.

BYRD
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR AUDRAIN MO-BOONE
     MO-CALLAWAY MO-COLE MO-CRAWFORD MO-FRANKLIN MO-GASCONADE MO-
     IRON MO-JEFFERSON MO-KNOX MO-LEWIS MO-LINCOLN MO-MADISON MO-
     MARION MO-MONITEAU MO-MONROE MO-MONTGOMERY MO-OSAGE MO-PIKE
     MO-RALLS MO-REYNOLDS MO-SHELBY MO-ST. CHARLES MO-ST.
     FRANCOIS MO-ST. LOUIS CITY MO-ST. LOUIS MO-STE. GENEVIEVE
     MO-WARREN MO-WASHINGTON MO.

IL...WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR ADAMS IL-BOND IL-
     BROWN IL-CALHOUN IL-CLINTON IL-FAYETTE IL-GREENE IL-JERSEY
     IL-MACOUPIN IL-MADISON IL-MARION IL-MONROE IL-MONTGOMERY IL-
     PIKE IL-RANDOLPH IL-ST. CLAIR IL-WASHINGTON IL.
&&

WFO LSX
Hazardous weather outlook, Apr 3, 8:23 PM CST, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
923 PM CDT SUN APR 3 2011

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-041145-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
923 PM CDT SUN APR 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

WIDESPREAD THUNDERSTORMS ARE EXPECTED TONIGHT AS A STRONG COLD FRONT
MOVES SOUTHEAST ACROSS THE REGION. SOME OF THE STORMS ARE EXPECTED
TO BE SEVERE. THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING WINDS
AND LARGE HAIL...ALTHOUGH ISOLATED TORNADOES WILL ALSO BE POSSIBLE
MAINLY INTO EARLY MORNING HOURS ACROSS CENTRAL AND NORTHEAST MISSOURI
AS WELL AS WEST CENTRAL ILLINOIS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL COME TO AN END ACROSS SOUTHEAST MISSOURI AND
SOUTHWEST ILLINOIS AND PARTS OF THE SAINT LOUIS METRO AREA ON
MONDAY MORNING.

THERE IS ANOTHER CHANCE FOR THUNDERSTORMS EACH DAY FROM THURSDAY
THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TONIGHT...ESPECIALLY FOR AREAS IN
NORTHEAST AND CENTRAL MISSOURI AND WEST CENTRAL ILLINOIS.

BRITT

In the hours before

Local storm report, Apr 3, 6:01 PM CST, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
701 PM CDT SUN APR 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     NON-TSTM WND DMG 6 SE RICH FOUNTAIN      38.35N  91.79W
04/03/2011                   OSAGE              MO   TRAINED SPOTTER

            PART OF DECK ROOF BLOWN OFF.

&&

BYRD
Local storm report, Apr 3, 6:03 PM CST, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
703 PM CDT SUN APR 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     NON-TSTM WND DMG 1 N LOOSE CREEK         38.52N  91.96W
04/03/2011                   OSAGE              MO   TRAINED SPOTTER

            SHINGLES BLOWN OFF THE ROOF OF A HOME.

&&

BYRD

The radar

The St Louis radar (KLSX), 150 km away, was scanning. The volume nearest the first event began at 04:16 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 4 hail. Local standard time, as filed.

Thunderstorm Wind, Boone

When
April 3, 10:15 PM CST
Where
Boone County, Sturgeon
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
39.230, -92.280

Thunderstorm winds blew down four power poles and snapped several others in the Sturgeon area.

Thunderstorm Wind, Moniteau

When
April 3, 10:35 PM CST
Where
Moniteau County, 1.49 mi NNW of California Phllps Ar
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.651, -92.536

Thunderstorm winds blew over two large trees.

Thunderstorm Wind, Boone

When
April 3, 10:45 PM CST
Where
Boone County, 2 mi SW of Columbia
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.929, -92.356

Thunderstorm winds blew down several trees on the southwest side of town. Some fell onto power lines knocking them down.

Thunderstorm Wind, Boone

When
April 3, 10:55 PM CST
Where
Boone County, 0.48 mi ENE of Ashland
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
38.773, -92.262

Thunderstorm winds snapped a power pole at the bottom at the intersection of Main Street and Johnson Street.

Thunderstorm Wind, Callaway

When
April 3, 11:05 PM CST
Where
Callaway County, New Bloomfield
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.720, -92.100

Thunderstorm Wind, Montgomery

When
April 3, 11:22 PM CST
Where
Montgomery County, Wellsville
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.080, -91.580

Hail, Boone

When
April 3, 11:40 PM CST
Where
Boone County, 0.92 mi ENE of Ashland
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
38.774, -92.254

Hail, Gasconade

When
April 4, 2:23 AM CST
Where
Gasconade County, 12 mi SSW of Owensville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.190, -91.585

Hail, Franklin

When
April 4, 2:51 AM CST
Where
Franklin County, Union
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.450, -91.000

Hail, Franklin

When
April 4, 3:05 AM CST
Where
Franklin County, 0.73 mi NNE of Gray Summit
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.490, -90.816

Thunderstorm Wind, Franklin

When
April 4, 3:05 AM CST
Where
Franklin County, 0.86 mi NNE of Gray Summit
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.492, -90.817

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 300163, 299997, 300052, 300161, 300081, 300082, 300085, 300087, 300090, 300092, 300094.